Single-server queues under overdispersion in the heavy-traffic regime

O. Boxma, M. Heemskerk (Corresponding author), M. Mandjes

    Research output: Contribution to journalArticleAcademicpeer-review


    This paper addresses the analysis of the queue-length process of single-server queues under overdispersion, i.e., queues fed by an arrival process for which the variance of the number of arrivals in a given time window exceeds the corresponding mean. Several variants are considered, using concepts as mixing and Markov modulation, resulting in different models with either endogenously triggered or exogenously triggered random environments. Only in special cases explicit expressions can be obtained, e.g., when the random arrival and/or service rate can attain just finitely many values. While for more general model variants exact analysis is challenging, one can derive limit theorems in the heavy-traffic regime. In some of our derivations we rely on evaluating the relevant Laplace transform in the heavy-traffic scaling using Taylor expansions, whereas other results are obtained by applying the continuous mapping theorem.

    Original languageEnglish
    Pages (from-to)197-230
    Number of pages34
    JournalStochastic Models
    Issue number1
    Publication statusPublished - 2021


    • 90B22
    • Heavy traffic
    • Markov modulation
    • overdispersion
    • Primary: 60K25
    • random environment
    • Secondary: 60J60
    • single-server queues


    Dive into the research topics of 'Single-server queues under overdispersion in the heavy-traffic regime'. Together they form a unique fingerprint.

    Cite this